Alert archive / Arizona / Special Weather Statements in 2017

Special Weather Statement, NWS Tucson, AZ

August 2, 2017Santa Cruz County, Arizona

NWS Tucson, AZ issued this special weather statement at Aug 2, 2017, 12:08 PM MST for Santa Cruz County, Arizona. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2017, 12:08 PM MST (19:08 UTC)
Expired
Aug 2, 2017, 1:00 PM MST
In force
52 min
Issued by
NWS Tucson, AZ

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 34 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 7.1 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2017-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 413 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2017-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
413 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1548 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

289 
WWUS85 KTWC 021908
SPSTWC

Special Weather Statement
National Weather Service Tucson AZ
1208 PM MST WED AUG 2 2017
 
AZZ503-507-513-022000-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
1208 PM MST WED AUG 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SANTA CRUZ COUNTY
UNTIL 100 PM MST...

At 1207 PM MST, Doppler radar was tracking a strong thunderstorm 20 
miles northeast of Nogales, moving north at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Patagonia, Sonoita and Elgin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3151 11056 3147 11076 3172 11087 3172 11059
TIME...MOT...LOC 1907Z 168DEG 8KT 3157 11068 

$$

GL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 2, 8:44 AM MST, 3 hours 24 minutes earlier.

Area forecast discussion, Aug 2, 8:44 AM MST, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
844 AM MST Wed Aug 2 2017

.SYNOPSIS...The weather pattern will remain favorable for daily
thunderstorms most days into the weekend. There should be a bit of
a downtrend in activity early next week as the air mass
temporarily dries a little. With the moisture, high temperatures
will generally be near or below average through Sunday.

&&

.DISCUSSION...Another anomalously moist day across Southeast
Arizona as the 12Z KTWC sounding came in with a PWAT of 1.82 inches.
IR satellite imagery shows partly to mostly cloudy skies this
morning north of Tucson with clear to partly cloudy skies for
locales south of Tucson. A weak mid level trough remains across
Southeast Arizona this morning and is the focusing point for some
light to moderate showers primarily northeast of Tucson. Meanwhile,
WV imagery shows a disturbance moving northward from Sonora which
will also help focus convection later. Current thinking is surface
based convection will develop across Pima, Santa Cruz and Western
Cochise Counties by midday which initially will have the best solar
insolation, then gradually spread to the north and east. Storm
motion today will be quite slow and given the moist environment,
flash flooding will be the primary concern, though we can't rule out
a few severe thunderstorms as well. Per coordination with WPC, they
have upgraded us to a slight risk of excessive rainfall today and
that looks good. We considered a Flash Flood Watch but our
confidence on widespread flash flooding is a bit low as many storms
may not maintain in any one location long enough.

Beyond today, a fairly typical early August monsoon pattern is
expected to continue the next few days as abundant moisture remains
across this part of the state. However, the larger scale pattern
aloft will be gradually changing this weekend as the flow becomes
more westerly. This will result in a downturn into a low grade
pattern by early next week. As this occurs, expect temperatures to
rebound back above seasonal normals.

&&

.AVIATION...Valid thru 03/18Z.
SCT to lcly BKN clouds above 10k ft AGL with isold TSRA/SHRA this am
NE of KTUS. Elsewhere, sctd TSRA dvlpg after 02/18z and cont thru
03/03z. Brief MVFR cigs/vsbys psbl in/near TSRA. SFC wind vrbl in
direction mainly less than 12 kts, except in the vcnty of TSRA where
gusts may exceed 40 kts. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Fire weather concerns are low into the upcoming
weekend. Daily shower and thunderstorm chances will persist across
most of southeast Arizona. Daytime temperatures will generally be at
or below normal with elevated relative humidities. Outside of gusty
thunderstorm winds, expect 20-foot winds to remain at or below 15
mph and follow typical upslope/down valley diurnal patterns.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

GL

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 2, 11:20 AM MST, 48 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1120 AM MST WED AUG 2 2017

AZZ501-502-021900-
Tohono O'odham Nation including Sells-Western Pima County Including
Ajo/Organ Pipe Cactus National Monument-
1120 AM MST WED AUG 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PIMA COUNTY UNTIL
NOON MST...

At 1120 AM MST, Doppler radar was tracking a strong thunderstorm 21
miles southeast of Ajo, or 45 miles northwest of Sells, moving
northeast at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Gunsight, Guvo, Hickiwan, Kuakatch and Charco 27.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3202 11258 3208 11274 3250 11268 3250 11234
TIME...MOT...LOC 1820Z 225DEG 11KT 3220 11257

KD
Special weather statement, Aug 2, 12:08 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1208 PM MST WED AUG 2 2017

AZZ503-507-513-022000-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
1208 PM MST WED AUG 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SANTA CRUZ COUNTY
UNTIL 100 PM MST...

At 1207 PM MST, Doppler radar was tracking a strong thunderstorm 20
miles northeast of Nogales, moving north at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Patagonia, Sonoita and Elgin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3151 11056 3147 11076 3172 11087 3172 11059
TIME...MOT...LOC 1907Z 168DEG 8KT 3157 11068

GL

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 5:09 PM MSTFlash Flood WarningTWCGraham2 hr
Aug 1, 5:12 PM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 1, 5:27 PM MSTSpecial Weather StatementTWC63 min
Aug 1, 5:46 PM MSTFlash Flood WarningTWCPima3 hr
Aug 1, 5:47 PM MSTAreal Flood AdvisoryTWCPinal118 min
Aug 1, 6:02 PM MSTFlash Flood WarningTWCPinal88 min
Aug 1, 6:16 PM MSTFlash Flood WarningTWCCochise119 min
Aug 1, 6:30 PM MSTAreal Flood AdvisoryTWCPinal3 hr
Aug 1, 7:28 PM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 2, 11:20 AM MSTSpecial Weather StatementTWC40 min
Aug 2, 11:40 AM MSTAreal Flood AdvisoryTWCPima2 hr
Aug 2, 11:51 AM MSTAreal Flood AdvisoryTWCPima114 min
Aug 2, 12:12 PM MSTAreal Flood AdvisoryTWCPima2 hr
Aug 2, 12:27 PM MSTSpecial Weather StatementTWC48 min
Aug 2, 12:39 PM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 2, 1:17 PM MSTFlash Flood WarningTWCPima118 min
Aug 2, 1:29 PM MSTSpecial Weather StatementTWCPinal46 min
Aug 2, 1:32 PM MSTAreal Flood AdvisoryTWCSanta Cruz118 min
Aug 2, 1:51 PM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr
Aug 2, 1:58 PM MSTSevere Thunderstorm WarningTWCPima32 min
Aug 2, 2:06 PM MSTAreal Flood AdvisoryTWCCochise114 min
Aug 2, 2:29 PM MSTFlash Flood WarningTWCPima, Pinal3 hr
Aug 2, 3:01 PM MSTSpecial Weather StatementTWC44 min
Aug 2, 3:05 PM MSTAreal Flood AdvisoryTWCPinal3 hr
Aug 2, 3:59 PM MSTSevere Thunderstorm WarningTWCPima46 min
Aug 2, 4:03 PM MSTSpecial Weather StatementTWCPima42 min

Nearby

Special Weather Statements in Arizona, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.